Indiana, 2008

Flood in Indiana, April 4 to 7, 2008

April 4 to 7, 2008 · NWS IND · 1 event in 1 county or zone

Flooding occurred across portions of central Indiana due to heavy rainfall that occurred on the 3rd and 4th. Rain of one to more than six inches fell in portions of southern Indiana and into northern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding occurred across portions of central Indiana due to heavy rainfall that occurred on the 3rd and 4th. Rain of one to more than six inches fell in portions of southern Indiana and into northern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 4, 6:15 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 4, 6:15 AM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 AM EDT FRI APR 4 2008

.AVIATION...

DISCUSSION FOR 12Z TAFS.

WHILE THE MAJORITY OF THE RAIN HAS EXITED EAST OF THE TAF SITES
ALREADY...A VERY SLOW MOVING UPPER LEVEL SYSTEM WILL TAKE ITS TIME
TO CROSS THE AREA TODAY. THIS WILL CAUSE LINGERING DRIZZLE AND FOG
THIS MORNING...WITH CIGS IN THE LIFR CATEGORY FOR SEVERAL MORE
HOURS. SOME SLIGHT IMPROVEMENT AFTER 20Z...WITH THINGS CLIMBING
BACK TO IFR AND THEN MVFR AS THE UPPER SYSTEM FINALLY MAKES ITS
WAY THROUGH. THE LOWER CLOUDS WILL TAKE A WHILE LONGER TO ERODE
BUT AFTER 00Z THINGS WILL BECOME VFR. SKIES WILL CLEAR OVERNIGHT
WITH LIGHT WINDS. THIS COULD PRODUCE SOME PATCHY FOG...BUT GIVEN
HOW FAR OUT THIS IS IN THE PERIOD AND SOME UNCERTAINTY ON HOW
QUICKLY THE CLOUDS WILL CLEAR WHICH COULD LIMIT FOG...HAVE NOT
ADDED ANY RESTRICTIONS YET.

&&

.PREV DISCUSSION... /ISSUED 317 AM EDT FRI APR 4 2008/

DISCUSSION...

FORECAST FOCUS IS ON RAIN/TEMPS TODAY THEN ON TEMPS REMAINDER OF
WEEKEND.

AT 07Z A WARM FRONT EXTENDED SW TO NE ACROSS THE FORECAST AREA /FA/
WITH TEMPERATURES IN THE 50S S OF THE FRONT AND IN THE 40S N OF THE
FRONT. RAIN WAS OVERSPREADING THE SERN HALF OF THE FA...WITH
HEAVIEST RAIN S OF THE OH RIVER.

MODELS IN FAIR AGREEMENT. GFS WAS DOING A LITTLE BETTER AT 06Z WITH
SFC PRES WHILE NAM DID A LITTLE BETTER WITH QPF. WILL USE A BLEND
FOR MUCH OF THE FORECAST.

EXPECT RAIN TO CONTINUE THROUGH THE REMAINDER OF THE OVERNIGHT
ACROSS SRN FA AS 850 JET CONTINUES TO FEED INTO THIS AREA. REGIONAL
RADAR SHOWS OVERALL AREA OF RAIN GRADUALLY SHIFTING E. WILL USE
PRE-FIRST PERIOD WORDING IN THE ZFP TO ACCOUNT FOR RAIN THAT WILL BE
ONGOING AT ISSUANCE TIME. ALTHOUGH HEAVIEST RAIN IS FALLING CLOSER
TO THE OH RIVER...LOOKS LIKE AREAS IN THE FLOOD WATCH MAY STILL SEE
SOME FLOODING ISSUES EARLY THIS MORNING WITH BRIEF HEAVY RAIN
POSSIBLE. WILL CONTINUE FLOOD WATCH...AND IT CAN BE CANCELED EARLY
IF CONDITIONS WARRANT LATER THIS MORNING.

AFT 12Z...WHILE BULK OF RAIN SHOULD BE E OF FA...SERN FA STILL LOOKS
TO BE CLOSE ENOUGH TO WARRANT LIKELY OR HIGHER POPS. NWRN FA SHOULD
HAVE VERY LOW POPS AS DRIER AIR WORKS INTO THE AREA. WILL GRADUALLY
DECREASE POPS DURING THE DAY AS IN PREV FORECAST AS FRONT SAGS SE
AWAY FROM THE FA. UPPER TROF STILL REMAINS TO THE W OF THE FA THRU
00Z SO WILL KEEP AT LEAST SLIGHT CHANCE POPS DURING THE AFTN ACROSS
AT LEAST SERN HALF OF FA. WITH UPPER TROF STILL TO THE W AND
PLENTIFUL LOW LEVEL MOISTURE...CLOUDS SHOULD HANG AROUND ALL DAY.
TEMPERATURES WILL BE TRICKY TODAY DEPENDING ON EXACTLY WHERE FRONT
IS LOCATED AT 12Z. WILL GO WARMEST SE CLOSER TO FRONT AND COOLEST NW
WHERE CLOUDS AND WEAK COLD ADVECTION WILL KEEP CONDITIONS COOL. MAV
LOOKS TOO WARM NW GIVEN THIS SCENARIO BUT LOOKS REASONABLE SE.

CLOUDS WILL GRADUALLY DECREASE FROM NW TO SE OVERNIGHT AS UPPER TROF
EXITS AND HIGH PRESSURE BEGINS TO BUILD IN. A BLEND OF MET/MAV MOS
LOOKS BEST GIVEN THIS SCENARIO.

HIGH PRESSURE SHOULD PROVIDE THE FA WITH SUNSHINE ON SATURDAY. MAV
NUMBERS LOOK TOO WARM GIVEN LACK OF SIGNIFICANT WARM ADVECTION AND
EXPECTED 850 TEMPS. WENT CLOSER TO MET VALUES. THE HIGH WILL PROVIDE
COOL CONDITIONS SAT NIGHT UNDER MOSTLY CLEAR SKIES. AGAIN WENT
CLOSER TO COOLER MET.

SUNDAY WILL BE WARMER AS HIGH SLIDES OFF TO THE E AND NEXT SYSTEM
APPROACHES. LOOKS LIKE FORCING WILL BE WEAK WITH NEXT SYSTEM AND
TIMING LOOKS LATER...SO WENT DRY SUNDAY EVENING. LOW CHANCE POPS
LOOK BEST OVERNIGHT SUNDAY INTO MONDAY DUE TO THE LACK OF SIG
FORCING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 3 PM EDT THIS AFTERNOON FOR INZ060>065-067>072.

&&

AVIATION...JOHNSON
Hazardous weather outlook, Apr 4, 2:58 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 AM EDT FRI APR 4 2008

INZ021-030-031-036>042-045>049-052-054>057-051000-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-
358 AM EDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS POSSIBLE EARLY THIS MORNING. LOCALLY
HEAVY RAINFALL AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-053-051000-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-
358 AM EDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM. LOCALLY HEAVY RAINFALL AMOUNTS
ARE POSSIBLE.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. IT
IS TOO EARLY TO TELL IF THEY MIGHT BE SEVERE...HOWEVER...LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS
INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ062>065-072-051000-
MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
358 AM EDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS POSSIBLE EARLY THIS MORNING. HEAVY
RAINFALL AMOUNTS ARE POSSIBLE WHICH MAY LEAD TO FLOODING.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS AND
FLOODED ROADWAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>071-051000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
358 AM EDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS POSSIBLE EARLY THIS MORNING. HEAVY
RAINFALL AMOUNTS ARE POSSIBLE WHICH MAY LEAD TO ADDITIONAL
FLOODING. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS AND FLOODED
ROADWAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
April 4, 10:58 AM EST to April 7, 8:36 AM EST
Where
Jackson County, Rockford to 1.04 mi NW of Rockford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.980, -85.900

Flooding occurred along the East Fork White River in Jackson County, including near Rockford and Seymour, due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93292.